Colorado, 2025Winter Storm and Winter Weather in Colorado, February 20 to 21, 2025
February 20 to 21, 2025 · NWS BOU · 6 events in 6 counties and zones
Snow fell across the Front Range, mainly south of Boulder. Heavy snow occurred in the foothills to the southwest of Denver where a locations to the west-northwest of Conifer picked up 21 inches of snowfall.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snow fell across the Front Range, mainly south of Boulder. Heavy snow occurred in the foothills to the southwest of Denver where a locations to the west-northwest of Conifer picked up 21 inches of snowfall. The snow was very heavy at times with snowfall rates as high as 4 inches per hour for short durations. This lead to delayed starts for schools and business. Roads become snow covered and slippery leading to slow travel. I-70 west of Denver into the mountains was occasionally closed due to crashes and snow removal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 20, 12:15 PM MST, 2 hours 15 minutes earlier. Its key messages:
- One more morning (Thursday) of arctic air across the plains.
- Complex snowfall forecast for this evening and overnight hours across the foothills and urban corridor/adjacent plains. Confidence increasing in potential impacts for the Thursday late evening and early Friday morning commutes along the southern foothills and Palmer Divide.
- Warming trend on the plains into the weekend and early next week.
Area forecast discussion, Feb 20, 12:15 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1215 PM MST Thu Feb 20 2025
.KEY MESSAGES...
- One more morning (Thursday) of arctic air across the plains.
- Complex snowfall forecast for this evening and overnight hours across
the foothills and urban corridor/adjacent plains. Confidence
increasing in potential impacts for the Thursday late evening
and early Friday morning commutes along the southern foothills
and Palmer Divide.
- Warming trend on the plains into the weekend and early next week.
&&
.UPDATE...
Issued at 1036 AM MST Thu Feb 20 2025
Recent model guidance has shifted the heaviest amounts to the
south over the I-25 corridor and plains. This means that the
majority of the snowfall will likely be on the south side of I-70
for the Denver metro. Water vapor imagery shows the upper level
low over Utah to be in line with this slight jog to the south.
Therefore, the PoPs and QPF were lowered on the northern side of
the Denver metro and raised on the southern side.
Models are also focusing heavy amounts in the I-70 corridor
mountains and southern foothills. There may need to be Winter
Weather Advisories issued there if this trend continues. Snow
amounts were also increased and PoPs were increased in these
areas.
Otherwise, there will be chilly conditions today across the
northeast corner of the state as clouds have stuck around. Highs
were lowered 3-4 F north and east of DIA.
&&
.SHORT TERM /Through Tonight/...
Issued at 339 AM MST Thu Feb 20 2025
The end to this current arctic airmass is near my friends, just
gotta get through today and then we're back in business with
forthcoming near to above normal temperatures. We continue the Cold
Weather Advisory and the Extreme Cold Warnings across the plains
with current readings, as of 3 AM MST, keep the wind chills between
-15F to -30F the farther east you go towards KS/NE state lines.
We do warm up quite a bit this afternoon across the region, outside
of the far NE plains - the snow pack and proximity to the deeper
arctic air keep them in the middle-teens.
If it's going to be this cold it needs to snow, am I right?! Well
this evening into Friday morning it's going to do just that. Mid-
level shortwave/vort max spinning through the Great Basin is progged
to reach our region by late afternoon today providing ample lift,
moisture, and with the colder temperatures, an accumulating
snowfall. Even at this juncture there is uncertainty regarding the
heaviest banding location and the eventual timing of the heaviest
snowfall. As mentioned by the previous shift, this looks to be a
higher impact snowfall during the overnight period but there is
enough evidence, probabilities and model agreement that snow will
start around sunset and steadily spread from the mountains into the
foothills, urban corridor and adjacent plains. Will it impact this
evening's commute, still tough to say, but if you're traveling in or
out of the southern foothills, take heed this evening for winter
driving conditions.
There is enough of a lingering moderate to heavier snow impact by
early Friday morning that we could experience impacts across the
south metro, southern foothills, and Palmer Divide for the AM
commute. With decent frontogenesis there could be a snow band that
develops in the southern urban corridor during the morning commute,
creating some slick road conditions and making travel difficult.
Additional snow accumulations will be a few inches with the higher
end towards the Palmer Divide due to favorable northerly upslope
flow. This is the main reason we have added the Winter Weather
Advisory to these zones and encompasses both commutes.
&&
.LONG TERM /Friday through Wednesday/...
Issued at 339 AM MST Thu Feb 20 2025
As the high pressure in the Midwest continues to move east,
temperatures will start to moderate in the plains, although will
still be below seasonal values. Most of the plains will get up to
the mid to high 30s with some areas in the northern plains in the
low 40s. For the mountains and valleys, temperatures will be in
the low to mid 30s, except for the highest elevations which will
be in the low 20s. By Friday evening, snow showers in the
mountains will have tapered off and we will finally get a reprieve
from the snow. A prolonged ridge will build over Colorado over
the weekend, bringing dry and warm conditions with it. Westerly
winds will allow most of the plains to see temperatures in the 60s
Sunday through Tuesday.
Sunday evening into Monday, models are suggesting a mountain wave
will develop, with the potential for 50+ mph wind gusts across
the much of the Front Range Mountains and foothills. Stronger
wind gusts favor the northern foothills, Boulder and northward.
Looking into midweek, a shortwave trough will traverse the area
bringing a chance of light snow to the mountains. As of right now,
it looks too dry for precipitation on the plains. However there will
be windy conditions for the majority of the plains. Wind gusts up to
40 mph are expected, with lower chances, 20-30%, of gusts
exceeding 60 mph gusts at times. We will continue to monitor it.
&&
.AVIATION /18Z TAFS through 18Z Friday/...
Issued at 1133 AM MST Thu Feb 20 2025
Latest model guidance has shifted the snow for the Denver metro to
the south. This means APA will see the worst conditions from this
system and BJC and DEN may not have as bad of impacts as
previously feared. The TEMPO for 3/4 SM snow was taken out of DEN
and BJC as the visibility is now likely to stay above 1 SM.
Nonetheless, a brief period of snow with lower than 1 SM
visibility is still possible tonight. Ceilings are still expected
to be between 800-1200 feet for both BJC and DEN. For APA, the
heaviest bands are expected to move across the terminal. The TEMPO
from 04-08Z was changed to include 1/2 SM visibility with
moderate snow. It is even possible there will be short periods
with 1/4 SM snow. This could also result in ceilings lowering to
around 100-200 feet.
The next question is when will the ceilings clear out tomorrow.
The best guess at this time is between 17-19Z. However, this is a
very slow moving system so it may take longer to clear than model
guidance currently shows.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 PM this afternoon to 8 AM MST
Friday for COZ036-039>041.
&&
UPDATE...Danielson
SHORT TERM...Heavener
LONG TERM...Ideker
AVIATION...Danielson
Hazardous weather outlook, Feb 20, 11:04 AM MST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MST Thu Feb 20 2025
COZ030>051-211815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MST Thu Feb 20 2025
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
A quick moving low pressure system will bring moderate snowfall
to the mountains today, spreading east into the foothills and
urban corridor by late this evening. Slick and treacherous
commutes are possible this evening and Friday morning from the
western Denver suburbs, southern foothills, and Palmer Divide.
Snowfall amounts will generally be between 2-8" in those mentioned
areas.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Light snow will continue Friday morning, creating slick road
conditions and a difficult morning commute, especially along the
southern urban corridor.
Warmer weather is expected this weekend into early next week.
Gusty winds are possible across the higher elevations of the Front
Range this weekend, with a few gusts above 60 mph possible.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports from spotters will be appreciated.
Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- February 20, 2:30 PM MST to February 21, 6:00 AM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
Snotel and CoCoRaHS Snowfall reports from the zone ranged from 6 to 12 inches in the mountains with 2 to 6 inches falling in the valley. This produced slick and hazardous road conditions. I-70 was briefly closed at times due safety concerns, slide offs, and crashes.
Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- February 20, 3:00 PM MST to February 21, 6:00 AM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Spotter and CoCoRaHS reports indicated heavy snow fell south of I-70, where 12 to 21 inches of snow fell in Conifer and Evergreen areas. Jeffco Public Schools were closed.
Winter Weather, C & Se Park County
- When
- February 20, 4:00 PM MST to February 21, 4:00 AM MST
- Where
- C & Se Park County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.119, -105.717 (the zone’s center; the record gives no point)
Snowfall reports greatly varied across Park County. The highest total weas 11.1 inches 7.2 west-northwest of Lake George. Overall, snowfall reports ranged from 1 to 11 inches across the county/zone.
Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- February 20, 4:30 PM MST to February 21, 6:00 AM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Spotters and CoCoRaHs reports showed a very large north/south gradient. Less than an inch of snow fell to the north in Longmont. To the south in Golden and Lakewood areas, 6 to 10 inches of snowfall occurred. This lead to a few delayed openings and closures in the the Lakewood and Golden areas.
Winter Weather, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- February 20, 5:00 PM MST to February 21, 6:30 AM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
Snowfall mainly range from 4 to 8 inches across the city of Denver with the heavier snow falling on the west and southwest side of town. Meanwhile at Denver International Airport only 0.6 inches of snow fell.
Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- February 20, 5:00 PM MST to February 21, 6:30 AM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
Snow fall reports range from 8 inches across western parts of Douglas County to 2 inches over western Elbert County. Douglas County Schools canceled classes for the day.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Kentucky, February 20 to 21, 20251 death · 10 events
- Avalanche in Colorado, February 20, 20251 death · 1 event
- Lake-Effect Snow in Pennsylvania, February 20 to 21, 20252 injured · $50,000 · 2 events
- Extreme Cold in Missouri, February 20, 202534 events
- Cold in North Carolina, February 20 to 21, 202514 events
- Winter Weather in Pennsylvania, February 20 to 21, 2025$15,000 · 1 event
- Cold in Indiana, February 20, 20256 events
- Winter Weather in North Carolina, February 20, 20256 events
- Extreme Cold and Cold in Missouri, February 20 to 21, 20256 events
- Heavy Snow in Colorado, February 20 to 21, 20254 events
- Lake-Effect Snow in Michigan, February 20, 20253 events
- Extreme Cold in Kansas, February 20, 20253 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228363, 1228364, 1228367, 1228369, 1228372, 1228373.